Alert archive / Michigan / Wind Advisories in 2008
Wind Advisory 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Dec 28, 2008, 11:55 AM EST for 23 counties in Michigan. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2008, 11:55 AM EST (16:55 UTC)
- Expired
- Dec 28, 2008, 4:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGRR 281655 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EST SUN DEC 28 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-282100- /O.CAN.KGRR.HW.W.0001.000000T0000Z-081228T2200Z/ /O.NEW.KGRR.WI.Y.0011.081228T1655Z-081228T2100Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 1155 AM EST SUN DEC 28 2008 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE HIGH WIND WARNING HAS BEEN CANCELED. WINDS GUSTS TO 45 MPH ARE STILL POSSIBLE INTO THE EARLY AFTERNOON HOURS. BY 4 PM WINDS GUSTS SHOULD BE DOWN UNDER 30 MPH. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS73 KGRR 282058 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 358 PM EST SUN DEC 28 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-282200- /O.EXP.KGRR.WI.Y.0011.000000T0000Z-081228T2100Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 358 PM EST SUN DEC 28 2008 ...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... THE WINDS WILL CONTINUE TO DIMINISH UNDER 30 MPH THROUGH THE EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 28, 6:57 AM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Dec 28, 6:57 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 657 AM EST SUN DEC 28 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(458 AM EST SUN DEC 28 2008) STRONG LOW PRESSURE WILL MOVE NORTHEAST INTO CANADA TODAY. VERY STRONG WINDS WILL BE ASSOCIATED WITH THE EXIT OF THIS SYSTEM. WE WILL ALSO SEE A RETURN OF THE CHILLY AIR AND SNOW. AROUND AN INCH OF SNOW IS EXPECTED TODAY...GENERALLY WEST OF U.S. 131...WITH LESSER AMOUNTS TO THE EAST. THE SNOW WILL BE WIND WHIPPED CAUSING REDUCED VISIBILITIES AT TIMES. THE SNOW WILL DIMINISH INTO THE AFTERNOON WITH THE WINDS DIMINISHING TOWARD EVENING. THE WEATHER WILL QUIET DOWN TONIGHT INTO MONDAY. A CLIPPER SYSTEM WILL PASS ACROSS THE NORTHERN GREAT LAKES ON MONDAY...BUT MUCH OF ITS PRECIPITATION WILL STAY NORTH OF SOUTHWEST LOWER MICHIGAN. THE NEXT CHANCE OF SNOW WILL COME FROM ANOTHER CLIPPER MOVING INTO THE REGION LATE MONDAY NIGHT INTO TUESDAY. THE BEST CHANCE OF SNOW WITH THIS SYSTEM WILL BE OVER CENTRAL LOWER MICHIGAN. && .SHORT TERM...(458 AM EST SUN DEC 28 2008) (TODAY THROUGH TUESDAY) WINDS WILL BE THE STRONGEST THIS MORNING. AS THE LOW PRESSURE DRIFTS AWAY THE WIND WILL SLOWLY DIMINISH THROUGH THE AFTERNOON. THE HIGH WIND WARNING RUNS THROUGH 5 PM. WRAP AROUND MOISTURE WILL CLIP THE NW PORTION OF THE CWA THIS MORNING WITH A BURST OF SNOW. ACCUMULATIONS COULD BE UP TOWARD TWO INCHES AROUND LDM. ELSEWHERE THE SNOW WILL BE MORE SCATTERED WITH AREAS WEST OF U.S. 131 PICKING UP AN INCH OR LESS OF SNOW. DESPITE THE LIMITED SNOW ACCUMULATION WILL MAINTAIN THE WINTER WEATHER ADVISORY...AS ROADS COULD BECOME SLICK DUE TO THE QUICK FREEZE UP. AND WITH THE ALL THE WIND...ANY SNOW WILL BE WIND WHIPPED LEADING TO REDUCED VSBYS. WE SHOULD SEE IMPROVING CONDITIONS INTO THE AFTERNOON AS THE SNOW DIMINISHES. ANY LAKE EFFECT WILL BE MINIMAL DUE TO THE STRONG WINDS AND SHORT DURATION TIME OVER THE LAKE. THE NEXT WEATHER MAKER WILL MOSTLY MISS THE GRR CWA. THIS SYSTEM WILL BE A CLIPPER THAT TRACKS ALONG THE U.S./CANADIAN BORDER. MUCH OF THE ENERGY AND MOISTURE WITH THIS SYSTEM REMAINS NORTH OF THE CWA. WILL ONLY KEEP LOW POPS ACROSS THE FAR NORTH. PCPN TYPE SHOULD BE A MIX OF RAIN AND SNOW AS THERE WILL BE ENOUGH WARM AIR DRAWN UP AHEAD OF THE SYSTEM. ANOTHER NORTHERN STREAM SYSTEM MOVES TOWARD THE GREAT LAKES LATE MONDAY NIGHT INTO TUESDAY. THE MODELS ARE IN GOOD AGREEMENT SHOWING THIS SYSTEM WILL TRACK SOMEWHAT FURTHER SOUTH THAN THE MONDAY SYSTEM. THEREFORE...THE TEMPS SHOULD BE SOMEWHAT COOLER AND WILL HAVE ALL SNOW WITH THIS SYSTEM. THE NORTHERN CWA SHOULD SEE A LIGHT ACCUMULATION FROM THIS STORM...SO WILL BUMP POPS UP TO LIKELY THERE. THERE WILL BE A QUICK DROP OFF TO THE SNOW AS ONE HEADS SOUTH AND CHANCE POPS LOOK FINE ELSEWHERE. && .LONG TERM...(458 PM EST SUN DEC 28 2008) (TUESDAY NIGHT THROUGH SATURDAY) GFS AND EUROPEAN MODELS STARTING TO COME INTO BETTER AGREEMENT IN THE LONG TERM...WITH THE EURO SEEMING TO BE THE MORE STABLE MODEL. LEANING A BIT MORE ON THE EURO IN THIS TIME FRAME. A LOW WILL SWING THROUGH THE REGION TUESDAY NIGHT BRINGING GOOD CHANCES FOR SNOW. BEST CHANCES APPEAR TO BE ACROSS CENTRAL LOWER MICHIGAN. COLD AIR ADVECTION BEHIND THE LOW WILL RESULT IN LAKE EFFECT SNOW ON WEDNESDAY WITH DELTA T/S IN THE MIDDLE TEENS. BOTH MODELS INDICATE ANOTHER SYSTEM MOVING THROUGH THE AREA FRIDAY AND FRIDAY NIGHT. GOING FORECAST IN THIS TIME FRAME LOOKS GOOD WITH CHANCES FOR SNOW. && .MARINE...(458 PM EST SUN DEC 28 2008) A GALE WARNING IS IN EFFECT THROUGH THIS AFTERNOON. WAVES WILL BE OVER 10 FEET. WINDS WILL DECREASE TOWARD EVENING...BUT WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH MONDAY NIGHT. && .AVIATION...(657 AM EST SUN DEC 28 2008) MAIN AVIATION ISSUE TODAY WILL BE THE STRONG WINDS. WEST-SOUTHWEST WINDS OF 25-35 KNOTS WILL GUST AT TIMES OVER 50 KNOTS THIS MORNING. WINDS WILL GRADUALLY DIMINISH THROUGH THE COURSE OF THE DAY...REACHING MORE MANAGEABLE LEVELS THIS AFTERNOON. THIS AFTERNOON WINDS WILL BE MORE ON THE ORDER OF 15-30 KNOTS. SNOW IS WRAPPING THROUGH SOUTHWEST LOWER MICHIGAN AT THIS TIME...WITH THE HEAVIEST SNOW OCCURRING NORTH OF THE TAF SITES. THIS SHOULD REMAIN THE CASE WITH THE SNOW PULLING AWAY THIS MORNING TO THE NORTH AND EAST. CEILINGS WILL GRADUALLY LIFT THROUGH THE COURSE OF THE DAY...WITH MVFR CEILINGS LIFTING TO VFR BY MID TO LATE AFTERNOON. VFR CONDITIONS ARE THEN EXPECTED FROM THE LATE AFTERNOON HOURS THROUGH THE NIGHT. && .HYDROLOGY...(458 PM EST SUN DEC 28 2008) FLOOD WARNING IS IN EFFECT. SEVERAL ROADS HAVE WATER ACROSS THEM. HOWEVER...COLD AIR MOVING INTO THE REGION TODAY WILL SLOW THE RUNOFF...IF NOT LOCK MUCH OF IT UP. SLOW IMPROVEMENT SHOULD BE REALIZED LATER TODAY INTO TONIGHT. && .GRR WATCHES/WARNINGS/ADVISORIES... LM...GALE WARNING THROUGH THIS AFTERNOON FROM ST JOE TO MANISTEE. MI...HIGH WIND WARNING ENTIRE FORECAST AREA THROUGH THIS AFTERNOON. WINTER WEATHER ADVISORY FOR WESTERN HALF OF CWA THROUGH THIS AFTERNOON. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: DUKE MARINE: JK AVIATION: DUKE HYDROLOGY: JK
Hazardous weather outlook, Dec 28, 6:24 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 624 AM EST SUN DEC 28 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-291130- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 624 AM EST SUN DEC 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS ARE EXPECTED TODAY WITH 25 TO 35 MPH WINDS GUSTING AS HIGH AS 60 MPH AT TIMES. THE WINDIEST PORTION OF THE DAY WILL BE THE MORNING HOURS INTO THE EARLY AFTERNOON. FLOODING CONCERNS WILL CONTINUE INTO THE WORK WEEK AS SNOWPACK MELTWATER AND HEAVY RAINS COMBINED TO PRODUCE FLOODING. RUNOFF WILL CONTINUE TO WORK INTO AREA RIVERS AND STREAMS TODAY. SEE THE LATEST RIVER AND FLOODING STATEMENTS FOR MORE INFORMATION. SNOWFALL WILL BE POSSIBLE TODAY...WITH THE BEST POTENTIAL FOR ACCUMULATING SNOW OCCURRING THIS MORNING FROM MUSKEGON AND NEWAYGO NORTH TO LUDINGTON AND BALDWIN. ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE IN THIS AREA WITH MOST LOCATIONS ONLY SEEING A DUSTING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-291130- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 624 AM EST SUN DEC 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS WILL EXIST ON LAKE MICHIGAN TODAY AS GALE FORCE WINDS PUSH WAVES INTO THE 10 TO 15 FOOT RANGE. WINDS WILL SUBSIDE QUITE A BIT INTO TONIGHT...BUT WAVES WILL STILL BE IN THE 3 TO 6 FOOT RANGE BY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WAVES WILL REMAIN HAZARDOUS INTO MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
In the hours before
Local storm report, Dec 28, 8:47 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
847 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HEAVY RAIN IONIA 42.99N 85.06W
12/28/2008 M1.23 INCH IONIA MI CO-OP OBSERVER
24 HOUR RAINFALL ENDING AT 8 AM.
&&
MKALEMBKLocal storm report, Dec 28, 9:07 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM HEAVY RAIN HART 43.70N 86.36W
12/28/2008 M1.09 INCH OCEANA MI CO-OP OBSERVER
24 HOUR RAINFALL ENDING AT 7 AM.
&&
MKALEMBKLocal storm report, Dec 28, 9:11 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM NON-TSTM WND GST OKEMOS 42.71N 84.41W
12/28/2008 M44 MPH INGHAM MI TRAINED SPOTTER
&&
MKALEMBKLocal storm report, Dec 28, 9:30 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
930 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM HEAVY RAIN WHITE CLOUD 43.55N 85.77W
12/28/2008 M1.15 INCH NEWAYGO MI CO-OP OBSERVER
24 HOUR RAINFALL ENDING AT 9 AM.
&&
MKALEMBKLocal storm report, Dec 28, 9:59 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
959 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM NON-TSTM WND GST COOPER 42.38N 85.57W
12/28/2008 M57 MPH KALAMAZOO MI TRAINED SPOTTER
&&
MKALEMBKLocal storm report, Dec 28, 11:14 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1114 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM HEAVY RAIN 1 NE MOUNT PLEASANT 43.62N 84.74W
12/28/2008 M1.35 INCH ISABELLA MI TRAINED SPOTTER
STORM TOTAL RAINFALL ENDING AT 11 AM.
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 11:02 PM EST | River Flood Warning | GRR | Clinton | 6 days |
| Dec 27, 11:02 PM EST | River Flood Warning | GRR | Barry | 6 days |
| Dec 27, 11:02 PM EST | River Flood Warning | GRR | Kent | 60 hr |
| Dec 27, 11:02 PM EST | River Flood Warning | GRR | Kent | 65 hr |
| Dec 28, 2:00 AM EST | High Wind Warning | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 10 hr |
| Dec 28, 8:06 AM EST | River Flood Warning | GRR | Gratiot | 8 hr |
| Dec 28, 10:30 AM EST | River Flood Warning | GRR | Ionia | 3 days |
| Dec 28, 10:30 AM EST | River Flood Warning | GRR | Kent | 5 days |
| Dec 28, 10:30 AM EST | River Flood Warning | GRR | Ingham | 54 hr |
| Dec 28, 1:29 PM EST | River Flood Warning | GRR | Allegan | 7 days |
| Dec 28, 4:23 PM EST | Small Craft Advisory | GRR | 18 hr |
Nearby
Wind Advisories in Michigan, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.